Drugs cut with potent fentanyl posing deadly threat, health unit warns

A health unit south of Ottawa is sounding the alarm over powdered fentanyl being cut into cocaine, which is causing overdoses for some recreational drug users who aren't aware of what they're taking.

"Our local cocaine supply is being cut with it as well, so that opens this drug up to a whole other population of people who are using drugs that we never really considered before because they weren't typical opioid users," said Jennifer Adams, the harm reduction program co-ordinator at the Leeds, Grenville and Lanark District Health Unit, on CBC Radio'sOttawa Morning Thursday.

"That's the group that we're probably most concerned about at this point just because of the fact that they don't actually know if they're using cocaine. They have no idea that the fentanyl could even be in there, and so that's often where our overdoses are happening as well."

Because recreational drug users aren't habitual opioid users, their bodies aren't used to it and the effects of the drug can be more severe.

Fentanyl can be sold in pill form, often a faded green colour with the numbers "80" pressed into them, and in powder form. A health unit south of Ottawa is worried about the powdered form of the drug being cut into other drugs, such as cocaine. (The Canadian Press)

Fentanyl can be sold in pill form, often a faded green colour with the numbers "80" pressed into them, and in powder form. A health unit south of Ottawa is worried about the powdered form of the drug being cut into other drugs, such as cocaine. (The Canadian Press)

Concentration of drug varies

Fentanyl is a strong opioid that doctors prescribe to help patients manage chronic pain. It's estimated to be 80 times more potent than morphine and hundreds of times more powerful than heroin, according to the U.S. Centers for Disease Control and Prevention.

'Because the dosages are so incredibly small, it's impossible for the street-level makers to know how much of the active dose is in each of those pills.'- Jennifer Adams, Leeds, Grenville and Lanark District Health Unit

It has now found its way onto the streets, sometimes sold as fake OxyContin pills called "faded 80s," or laced with other drugs such as cocaine. The concentration of the drug can very wildly from dose to dose, and that unpredictability makes it even more dangerous, especially for the casual user.

"Because the dosages are so incredibly small, it's impossible for the street-level makers to know how much of the active dose is in each of those pills," Adams said.

"And so, what we're finding is that you take one pill and you're OK, then you take another pill that has substantially more drug in it, and that's where our overdoses are happening."

'Talk to your kids'

To try to fight the problem the health unit has been distributing kits of naloxone, which can reverse the effects of opioid toxicity. The health unit has also been in closer communication with nearby health units to co-ordinate information, Adams said.

But prevention at home is also important.

"Talk to your kids," Adams urged. "The conversations are really, really difficult to have but you really do have to have them because this is life and death. If they take one pill they could be, unfortunately, making a trip to [the emergency department] and not making it. So having those difficult conversations is really key."

 

Source: http://www.cbc.ca/news/canada/ottawa/powde...